Includes Expert Content
Got a soar throat while taking penicillin.
avatar
nicholebrrn posted:
I have been taking penicillin from a tooth ache and after like the 3rd day I developed a sore throat and now I am on day 6 and the sore throat has gotten worse it is swollen and red with very lite white spots and I have still been taking penicillin,salt water garggle and throat lozenges and drops and some ibprofen for the pain I don't have medical insurance and can't afford to go back to the doctor as I just came from them should I just keep doing what I am doing and it will pass or what do you think?
Reply
 
avatar
Rod Moser, PA, PhD responded:
I don't know. I have no way of examining you, and I do not know anything about you or your medical history. I can tell you that penicillin does NOT prevent a sore throat. Most sore throats are, indeed, viral, and as you know, antibiotics do not work for viruses. Most viral sore throats improve in about a week.

One virus, however, may require some medical intervention. If your symptoms do not pass...or go away in several more days, you will need to see a medical provider (insurance or not) so you can be properly examined. That virus would be EBV - the virus that causes mono (mononucleosis).

Gargle. Take the ibuprofen and lozenges, but if you are not getting better, you will need to muster up the resources to see a medical professional.